Some years ago I was put on medication for elevated blood pressure, as my mother before me. I took my medication and checked my values “religiously”… All of a sudden last October I developed malignant hypertension. I was hospitalized 3 times in 3 days with values over 220, then the hospital sent me to a nephrologist. He started running tests which were all normal. The hospital put me on Clonidine but the nephrologist did not add anything while running tests. In November I had to be hospitalized again. That time the ER doctor said they were not going to release me back to the same situation and added Amlodipine Besylate. My blood pressure has been normal with one brief spike since. Problem now are medication side effects: edema of feet and legs, hearing loss from fluid retention, bloating and constipation and generally not feeling well. I had always worked full time but finally retired this March. I am very disappointed to think that after working so hard for so may years I am going to feel like this in retirement due to side effects. I have talked to my nephrologist, especially a few weeks ago when I developed hearing loss from fluid retention and found that all the side effects are cumulative. He sent me an email saying we will stop the Clonidine and Amlodipine with no adjustments or anything in their place!! My pharmacist has tried to be helpful but can’t change anything. He says Amlodipine is one of the worst meds for side effects and many patients have to stop it for something else. The nephrologist does not seem to have done any research on side effects in order to suggest alternative medications, or to offer adjustments. He seems kind and listens, but offers nothing. In fact all of my medications for this condition were prescribed at the hospital. We have few geriatric doctors in this area, and no geriatric cardiologists. My regular cardiologist who just prescribed my standard meds cancelled my appointment when I developed the spikes. I already knew he was not up to challenges…I see an adult congenital cardiologist every so often even though he tells me I don’t need him as my congenital repair and heart are fine. There are not a lot of nephrologists here, but I think there is a better one in the same group so I doubt he will see me. I am really in a dilemma because I certainly cannot risk spikes, but would hope to feel better and not risk side effects such as fluid retention causing worse problems. It has also elevated my blood glucose which I watch and control through diet and exercise. The medication had my blood pressure running as low as the low 80s over low 50s, obviously too low, which is when the edema developed and I was lethargic. Now values are good. I have found little information on malignant hypertension and had never heard of it. I will greatly appreciate any suggestions. Thank you! PS I do not have a primary care doctor because so many here will not take Medicare and the “good” ones are not taking new patients or retiring. I have been looking for some time. My neurologist even had me send records to his good friend, an internal medicine specialist and they called and said he couldn’t help me….I had endocarditis at age 5 and have some medical PTSD. Sorry to write a novel, but I am thrilled there may be some help for me!
Your mother’s situation does sound worrisome, as you are describing falls and also some concerns with thinking. Her age of 96 is pretty old, so clinical research studies don’t provide much guidance on what is optimal blood pressure. Unless she has compelling medical reasons to aim for a SBP of 120, most geriatricians would probably reduce her BP meds and try to aim for a SBP in the 130s or 140s. So you may want to ask your mother’s doctor to discuss with you what is a suitable BP goal for her, and whether a reduction in BP meds might be reasonable.
If you are in this 130/80 range, reducing your blood pressure can help protect you from heart attack, stroke, kidney disease, eye disease, and even cognitive decline. The goal of the new guidelines is to encourage you to treat your high blood pressure seriously and to take action to bring it down, primarily using lifestyle interventions. "It is well documented that lifestyle changes can lower blood pressure as much as pills can, and sometimes even more," says Dr. Fisher.
Developed thousands of years ago in India, Ayurveda is the sister philosophy of yoga, the medication form of it. The therapies and treatments work after the identification of an individual’s Dosha- Vata, Pitta, and Kapha. Dosha imbalance is the foremost reason for any health issues and hypertension is the result of the imbalance of the two doshas- Vata and Pitta.
Research on the Dietary Approaches to Stop Hypertension (DASH) diet shows that eating at least 9 servings of fruits and vegetables each day can reduce blood pressure about as much as medication. Fruits and vegetables are high in potassium, which helps to balance sodium in your cells to reduce pressure in your blood vessel and has shown to lower risk for stroke. Try to incorporate at least one piece or serving of a fruit or vegetable (or both) into each snack, and include about ½ plate of fruits and vegetables into all your meals.
Although medications can lower blood pressure, they may cause side effects such as leg cramps, dizziness, and insomnia. “The best habits to establish for reducing blood pressure are the same ones for a healthy life; follow an anti-inflammatory diet, do consistent low-level physical activity throughout the day, and the time plenty of time to reduce stress by learning how to smell the roses,” said Dr. Barry Sears, president of the Inflammation Research Foundation, to Medical Daily in an email. Lowering blood pressure can be attained without a prescription, not just by remaining alert on salty foods, but also with these five little-known everyday habits:
The main thing that strikes me about your comment is that you are taking three different BP medications. This is necessary for some people, but in other cases, with a little tinkering we are able to provide adequate control with just two medications. The combination of an ACE inhibitor (such as lisinopril) and a calcium channel blocker (such as amlodipine) was shown to be particularly favorable in the ACCOMPLISH trial, so this combination is now recommended by many experts.
Get moving at least a little bit every day, with a standard recommendation of 30-60 minutes a day, 3-5 times a week. Get your heart pumping at a moderate intensity for a few times a week, and mix it up with some strength training. Because life happens, on the days when you can’t fit it in, try to build more activity into your day by parking further away, taking the stairs instead of the elevator, or even just doing a quick sprint or two up and down the block. Every little bit helps.
There are many good options when it comes to such medication. Examples are ACE (angiotensin-converting-enzyme) inhibitors or AII-blockers (angiotensin II receptor blockers) such as Enalapril or Losartan. If this kind of medication doesn’t give the desired effect, you might have to add other medication such as so-called calcium antagonists (e.g. Felodipin) or a mild diuretic (can be found as a combined pill with Enalapril and Losartan).